Hail, McClain
- When
- August 16, 2:02 PM CST
- Where
- McClain County, 0.69 mi S of Payne
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.900, -97.530
A weak surface boundary served as a focus for thunderstorm development during the afternoon of the 16th across southern Oklahoma and western north Texas with numerous severe wind and hail reports were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak surface boundary served as a focus for thunderstorm development during the afternoon of the 16th across southern Oklahoma and western north Texas with numerous severe wind and hail reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 1:47 PM CST, 15 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
247 PM CDT Sun Aug 16 2020
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 247 PM CDT Sun Aug 16 2020
There are three ongoing mechanisms for convection across the area
this afternoon. Convection is ongoing and developing along and
north of an outflow boundary across central into northwest
Oklahoma. The radar mosaic suggests an MCV north of the outflow
boundary, which may explain why convection is occuring well behind
the outflow boundary (i.e., another source of ascent).
This outflow boundary is merging with a remnant (somewhat
diffuse) boundary across south central Oklahoma (especially on the
western flank of the old boundary where northeasterly winds are
gustier). Additional showers and thunderstorms are developing
along this remnant boundary across southeast Oklahoma. Finally,
upslope flow across the High Plains is resulting in convection in
the Texas panhandle. These areas of convection will continue
through the evening hours (with a slow south and eastward
progression).
While effective bulk shear is marginal, moderate to high
instability (MLCAPE ~4000-4500 J/kg) will favor pulse-type severe
thunderstorms that could produce marginally severe hail and
downbursts (i.e., damaging wind gusts) with the most intense
cores. If storms can coalesce and develop any substantial cold
pools, that would also increase the potential for damaging wind
gusts.
Mahale
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 247 PM CDT Sun Aug 16 2020
Through the extended forecast, a highly-amplified mid-level ridge
will remain across the western United States (centered near the
Four Corners region). As a result, the hottest temperatures will
remain to the west of the Southern Plains. Temperatures will be
slightly cooler/less hot and dew points slightly lower than recent
days.
Northerly flow aloft across the Southern Plains may result in
occasional complexes of thunderstorms to approach at least
Northern Oklahoma (around the eastern periphery of the ridge).
Therefore, low probabilities were included for many of the
overnight/early morning hours across northwest/northern Oklahoma.
The highest probabilities for convection would be when embedded
shortwave troughs approach from the north (enhancing the effective
bulk shear), but predictability/timing on these waves is
uncertain. Nevertheless, most of the period should be dry with
seasonable temperatures.
Mahale
&&
.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Sun Aug 16 2020
Widely scattered thunderstorms across northern Oklahoma
continue to build slowly southward. Through 20-21Z WWR/OKC
appear to have the best opportunity of being impacted by
thunderstorms with MVFR conditions (mainly visibility). By mid
to late afternoon, other storms may develop along a surface
boundary in southern Oklahoma. Models suggest most storms
will remain away from most TAF sites. This evening and overnight,
mainly VFR conditions are anticipated with a chance to slight
chance of storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 70 91 68 89 / 10 10 0 0
Hobart OK 69 94 68 93 / 20 10 0 0
Wichita Falls TX 71 93 71 94 / 30 20 10 0
Gage OK 66 92 64 92 / 30 10 0 0
Ponca City OK 67 91 66 88 / 10 10 0 0
Durant OK 72 94 71 95 / 30 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ031-032-039>043-
045>048-050>052.
TX...None.
&&
SHORT TERM...10
LONG TERM....10
AVIATION...06Hazardous Weather Outlook National Weather Service Norman OK 1212 PM CDT Sun Aug 16 2020 OKZ004>048-050>052-TXZ083>090-171715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1212 PM CDT Sun Aug 16 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Heat... Heat index values of 105 to 110 are expected in southern Oklahoma and western north Texas this afternoon. .Thunderstorms... An area of thunderstorms will continue to progress southeastward across northwestern and north central Oklahoma through lunchtime. Hail up to the size of nickels and wind gusts exceeding 50 mph will be possible with the strongest storms. Later this afternoon through tonight, thunderstorms will redevelop over southwestern and southern Oklahoma, and north Texas. A few of these storms may become severe, with a threat of hail up to the size of quarters and wind gusts exceeding 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Scattered thunderstorms will continue over western and southwestern Oklahoma, and north Texas into Monday morning. A few strong storms will be possible. Low thunderstorm chances return to northwestern and western Oklahoma late Tuesday night through early Wednesday morning, and again late Thursday night through early Friday morning. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1240 PM CDT Sun Aug 16 2020
OKZ018-019-161815-
Kingfisher OK-Logan OK-
1240 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR Kingfisher and southwestern Logan
Counties Until 115 PM CDT...
AT 1237 PM CDT, strong thunderstorms were along a line extending from
6 miles south of Loyal to 3 miles south of Dover to near Cedar
Valley, moving east at 20 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Guthrie, Kingfisher, Hennessey, Crescent, Cashion, Dover, Cedar
Valley, Cimarron City, Loyal, Navina, Seward and Omega.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3601 9758 3585 9733 3573 9759 3573 9762
3583 9796 3582 9821 3607 9821 3615 9797
TIME...MOT...LOC 1737Z 272DEG 16KT 3588 9815 3593 9790 3586 9759
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
157 PM CDT Sun Aug 16 2020
OKZ048-161930-
Atoka OK-
157 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Atoka County Until
230 PM CDT...
AT 155 PM CDT, a strong thunderstorm was located near Lane, moving
southeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Lane, McGee Creek Lake and Darwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3416 9588 3430 9605 3439 9598 3437 9578
3416 9578
TIME...MOT...LOC 1855Z 301DEG 13KT 3432 9594
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
224 PM CDT Sun Aug 16 2020
OKZ028-162015-
McClain OK-
224 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR southwestern McClain County Until
315 PM CDT...
AT 222 PM CDT, a strong thunderstorm was located near Washington,
moving southeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Blanchard, Purcell, Goldsby, Dibble, Washington, Cole and Criner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3497 9735 3493 9741 3500 9767 3515 9767
3511 9740 3509 9740 3508 9739 3509 9738
3508 9736 3506 9735 3503 9736 3499 9734
TIME...MOT...LOC 1922Z 304DEG 9KT 3507 9750
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
243 PM CDT Sun Aug 16 2020
OKZ028>030-162030-
Pottawatomie OK-Cleveland OK-McClain OK-
243 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie...
southeastern Cleveland and south central McClain Counties Until 330
PM CDT...
AT 241 PM CDT, a strong thunderstorm was located 4 miles northeast of
Wayne, moving southeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Purcell, Lexington, Wayne, Byars and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3486 9699 3485 9732 3501 9738 3505 9723
3498 9713
TIME...MOT...LOC 1941Z 326DEG 11KT 3496 9727
03SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 249 PM CDT Sun Aug 16 2020 OKZ028-040-162030- Garvin OK-McClain OK- 249 PM CDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garvin and southwestern McClain Counties Until 330 PM CDT... AT 245 PM CDT, a strong thunderstorm was located near Criner, moving southeast at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Heavy rain can lead to reduced visibility... Frequent cloud to ground lightning... Locations impacted include... Lindsay, Maysville, Criner and Payne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3495 9767 3504 9750 3484 9729 3472 9755 TIME...MOT...LOC 1945Z 327DEG 16KT 3493 9755 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 302 PM CDT Sun Aug 16 2020 OKZ009-014-162100- Roger Mills OK-Ellis OK- 302 PM CDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northern Roger Mills and southern Ellis Counties Until 400 PM CDT... AT 259 PM CDT, strong thunderstorms were along a line extending from 4 miles southeast of Higgins to 12 miles north of Roll, moving southeast at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... Heavy rain can lead to reduced visibility... Frequent cloud to ground lightning... Locations impacted include... Crawford and Angora. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3614 10000 3603 9948 3574 9942 3587 10000 TIME...MOT...LOC 1959Z 315DEG 21KT 3606 9999 3596 9964 03
The Norman radar (KTLX), 53 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
12 hail, 7 thunderstorm wind. Local standard time, as filed.
Time estimated from radar.
Estimated severe wind gust.
Roof torn off of home, carport damaged.
Up to one inch hail estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916611, 916612, 916614, 916615, 916616, 916617, 916619, 916621, 916622, 916623, 919086, 916624, 916625, 916626, 916627, 916628, 919063, 916630, 916631.